Advertisement

The strain can lead to “unexplained bleeding such as coughing up blood, blood in the urine, bloody nose and bleeding gums.”

The Centers for Disease Control and Prevention issued a warning about the dangers of a certain strain of synthetic marijuana.

The synthetic marijuana, the CDC says, is covered in a powder form of rodenticide called brodifacoum.

“It’s like what you buy at the store to kill rats underneath your house,” Katie Seely of the Arkansas Department of Health Public Health Lab told THV11.

According to the CDC, the strain can lead to “unexplained bleeding such as coughing up blood, blood in the urine, bloody nose and bleeding gums.”

When ingested by humans, brodifacoum will thin the blood. “We have seen teenagers with heart attacks. We’ve seen coma, we’ve seen death. We’ve seen renal failure. So it runs the gambit,” Seely told THV11

Seely also said that even calling the synthetic strain marijuana is misleading. “The synthetic cannabinoids are a lot more potent and a lot more dangerous in general than the marijuana is,” Seely said.

While brodifacoum is the same type of drug sometimes prescribed by doctors, it’s dangerous when taken if not needed. “Brodifacoum is the same type of drug as warfarin and coumadin, which a lot of people take as blood thinners if they’ve had some heart conditions,” Seely said. “But that is monitored by a physician and it has to be monitored very closely.”

The Arkansas Department of Health states that if a person has ingested this strain of synthetic marijuana and then gets in some type of accident, their blood may not coagulate correctly, which can be fatal. 

“We don’t ever want to scare parents,” Seely said. “The synthetic cannabinoids have been around for a while, and unfortunately, they’re not going to go away. It’s one of those things, just know what your kids are up to.”

This strain of synthetic marijuana isn’t the only one to be aware of.

On May 19, more than a dozen people in Brooklyn, New York were taken to the hospital after taking what authorities believe to be a toxic batch of the synthetic drug “Spice” or “K2” which is made to imitate (poorly) the effects of THC in marijuana. 

According to the New York Times, a witness says the effects were immediate. 

“They would take two puffs and bam, they’d drop right there,” she said. “People just started falling to the ground. Right here, there were three strewn on the sidewalk. Over there, two more. The medics were here working until 9 pm.”

Despite some being found unconscious and having difficulty breathing, all those hospitalized are expected to survive. They were all treated with the opioid overdose antidote naloxone. 

While synthetic cannabinoids are banned in nearly all U.S. states, the New York Times notes, it is still a struggle to eradicate them, as what they are made up of is always changing.

“These are synthetic drugs that are manufactured with remarkable creativity such that lawmakers are facing challenges in keeping ahead,” Eugene O’Donnell, a former NYPD police officer and professor at the John Jay College of Criminal Justice, told the Times. “Restricting access to one ingredient touches off a search for a replacement. If you can whip up an intoxicating or stimulating substance readily and legally available, you can avoid prosecution.”

View the original article at thefix.com

Advertisement

Related Posts

Privacy Preference Center